Alert archive / Vermont / Wind Advisories in 2019

Wind Advisory 4, NWS Albany, NY

February 11, 2019Berkshire County, Massachusetts; Bennington County, Windham County, Vermont; Columbia County, Rensselaer County, New York

NWS Albany, NY issued this wind advisory at Feb 11, 2019, 3:57 AM EST for Berkshire County, Massachusetts; Bennington County, Windham County, Vermont; Columbia County, Rensselaer County, New York. It took effect at Feb 12, 2019, 4:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2019, 3:57 AM EST (08:57 UTC)
In effect from
Feb 12, 2019, 4:00 PM EST
Expired
Feb 13, 2019, 3:35 AM EST
In force
12 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Columbia County, NY, Rensselaer County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 69 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS71 KALY 110857
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
357 AM EST Mon Feb 11 2019

MAZ001-025-NYZ054-061-VTZ013-014-112200-
/O.NEW.KALY.WI.Y.0004.190212T2100Z-190213T1200Z/
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
357 AM EST Mon Feb 11 2019

...WIND ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 AM EST
WEDNESDAY...

The National Weather Service in Albany has issued a Wind
Advisory, which is in effect from 4 PM Tuesday to 7 AM EST
Wednesday.

* Winds...East to southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Late Tuesday afternoon through early Wednesday 
  morning.

* Impacts...Strong winds may bring down large tree limbs and a 
  few trees as well. Isolated power outages are possible.

* Location...The northern and central Taconics of eastern New
  York, the southern Green Mountains of Vermont and the Berkshires
  of western Massachusetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
244 
WWUS71 KALY 112129
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
429 PM EST Mon Feb 11 2019


MAZ001-025-NYZ054-061-VTZ013-014-121000-
/O.EXT.KALY.WI.Y.0004.190212T2100Z-190213T1100Z/
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
429 PM EST Mon Feb 11 2019

...WIND ADVISORY NOW IN EFFECT FROM 4 PM TUESDAY TO 6 AM EST
WEDNESDAY...

* Winds...East to southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Late Tuesday afternoon into early Wednesday morning.

* Impacts...Strong winds may bring down some large tree limbs and
  a few trees as well. Isolated power outages are possible.

* Location...The northern and central Taconics of eastern New 
  York, the southern Green Mountains of Vermont and the 
  Berkshires of western Massachusetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
824 
WWUS71 KALY 120856
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
356 AM EST Tue Feb 12 2019

MAZ001-025-NYZ054-061-VTZ013-014-122200-
/O.CON.KALY.WI.Y.0004.190212T2100Z-190213T1100Z/
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
356 AM EST Tue Feb 12 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
6 AM EST WEDNESDAY...

* Winds...East to southeast 20 to 30 mph with gusts up to 55 mph.

* Timing...Late this afternoon into early Wednesday morning.

* Impacts...Strong winds may bring down some large tree limbs 
  and a few trees as well. Isolated power outages are possible.

* Location...The northern and central Taconics of eastern New 
  York, the southern Green Mountains of Vermont and the 
  Berkshires of western Massachusetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
778 
WWUS71 KALY 122126
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
426 PM EST Tue Feb 12 2019

MAZ001-025-NYZ054-061-VTZ013-014-131100-
/O.CON.KALY.WI.Y.0004.000000T0000Z-190213T1100Z/
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
426 PM EST Tue Feb 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY...

* Winds...East to southeast 20 to 30 mph with gusts up to 55 mph.

* Timing...Into early Wednesday morning.

* Impacts...Strong winds may bring down some large tree limbs 
  and a few trees as well. Isolated power outages are possible.

* Location...The northern and central Taconics of eastern New 
  York, the southern Green Mountains of Vermont and the 
  Berkshires of western Massachusetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
214 
WWUS71 KALY 130835
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
335 AM EST Wed Feb 13 2019

MAZ001-025-NYZ054-061-VTZ013-014-130945-
/O.CAN.KALY.WI.Y.0004.000000T0000Z-190213T1100Z/
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
335 AM EST Wed Feb 13 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albany has cancelled the Wind
Advisory.

Winds have fallen below advisory criteria across the Berkshires,
Taconics and southern Green Mountains. As a result, the Wind
Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Feb 11, 12:37 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 11, 12:37 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1237 AM EST Mon Feb 11 2019

.SYNOPSIS...
A passing disturbance will bring some spotty light snow and
flurries to much of the area overnight. Fair weather is expected
Monday and Monday night. A storm system will bring widespread
snow and a wintry mix to the region Tuesday into Wednesday which
will impact the Tuesday evening commute and likely the Wednesday
morning commute.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1220 AM EST, very light snow has reached the ground across
portions of the SW Adirondacks and western Mohawk Valley per
latest (12 midnight) NYS Mesonet webcams. We expect spotty
light snow/flurries to continue expanding eastward over the next
1-2 hours, reaching into portions of the Lake George/Saratoga
region and SW VT, remaining mainly near and north of I-90.
Additional light snow is expected to develop across the SE
Catskills and mid Hudson Valley/NW CT between roughly 1 and 3
AM.

Snowfall amounts should remain light, generally a dusting to a
few tenths of an inch, with greatest amounts across the SW
Adirondacks and western Mohawk Valley, as well as higher
elevations across the SE Catskills.

Otherwise, with abundant high and mid level clouds, temps are
not falling off that much outside of the SW Adirondacks, with
mainly mid teens to lower/mid 20s. Expect temps to only fall off
another few degrees through daybreak. Across portions of the SW
Adirondacks, where temps have dropped to around 10 above, expect
temps to hold nearly steady, before possibly dropping off a few
degrees once again toward daybreak.

Previous discussion follows...

As of 10:00 PM, light snow trying to move into our area ahead
of weak upper short wave that will cross the area tonight.
Precip kind of drying up as it gets close. Latest update only
has POPs in southern Adirondacks, lake George area and
northeastern Catskills. Higher elevations in these areas have
the best change of seeing any snow overnight and early tomorrow
morning. Also adjusted low temps across much of southern
Adirondacks as temps have fallen below previous forecast mins.
Winds generally light and variable except north around 10KT
KGFL. Temperatures range from the single digits southern
Adirondacks to low thirties mid Hudson valley.

Previous...
Clouds will continue to stream in thickening and
lowering this evening as a weak short wave approaches. The wave
is moving through the zonal flow across the region and will
bring chances for light snow and flurries to much of the area
overnight. At the surface high pressure will remain in place but
weaken. Expecting lows mainly in the teens with single digits
across portions of the southern Adirondacks and lower 20s in the
mid Hudson Valley.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
Winter Storm Watch was expanded and now includes the Berkshires
and all of east central New York expect Dutchess County. The
start time was also adjusted to 10 am.

Ridging builds in aloft Monday and Monday night with the surface
high centered to our north across eastern Canada also strengthening.
A large storm system originating from the Plains is forecast to
move across the Great Lakes region Tuesday into Tuesday night
bringing widespread overrunning precipitation to the region .
With the surface high centered to our northeast as the storm
approaches cold air should be plenty deep for snow for most the
day Tuesday. Based on CSTAR research lateral translating snow
bands are possible with this system during the afternoon hours
with snowfall rates excess of an inch per hour possible
especially north of I-90. The evening commute will be impacted
with difficult to dangerous travel conditions.

Synoptically guidance is in fairly good agreement indicating
secondary development begins to occur over the mid- Atlantic
region Tuesday night. This low is expected to become the
dominant low however the transition to this is expected to take
time with a doubled- barrel system moving across the region
Tuesday night and Wednesday. This complicates the forecast and
the guidance differs regarding the thermal profiles which
impacts precipitation types, their location and movement across
the area. The NAM is warmer than the GFS and ECMWF. Used a
blended approach for precipitation types at time which brings
sleet in the southern portion of the area late in the day with
the sleet and freezing rain later in the evening into the
overnight across southeastern two-thirds of the forecast area
with the western and southern Adirondacks into the Lake George
region remaining all snow.

The system will nearly vertically stacked as it moves across
the region Wednesday with colder air filter back in with its
passage changing precipitation back to all snow. Snow accumulations
Wednesday are expected to be light and occur across the higher
terrain mainly north of I-90 so the Wednesday morning commute
will likely be impacted.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The upper level cut off low associated with our departing storm
system will be exiting the region Wednesday night, dragging a
secondary cold front through the area with it. Once the front moves
through, another surge of cold air advection should ensue with -11C
to -13C moving over Lake Ontario. This should lead to lake enhanced
snow showers to continue overnight through the Adirondacks, Mohawk
Valley into Schoharie County. Otherwise, temperature turn colder
falling into the upper teens to mid 20s by early Thursday morning.

Weak upper level ridge associated with weak high pressure gradually
pushing northeastward out of the Southeast U.S on Thursday which
should end any lake effect snow showers by Thursday afternoon.
Ridging quickly shifts eastward with west - southwesterly flow
leading to a seasonable day with temperatures rising into the mid
30s to near 40.

Further upstream, we will be closely monitoring a potent shortwave
trough exiting off the Pacific that quickly intensifies as it moves
into the Great Plains by Friday. The current global guidance is in
good agreement showing this shortwave rapidly closing off and
maturing into a well defined, vertically stacked cyclone over
the Midwest/Ohio Valley by Friday night. A secondary closed
upper level low digging southward in Ontario should steer our
shortwave up the Saint Lawrence River Valley as it becomes
negatively titled and the two potentially phase.

Initial precipitation could fall as snow due to wet-bulbing
processes but with our low tracking west of our region and weak high
pressure off New England, strengthening southerly flow should lead
to warm air quickly overspreading into the Northeast. Without
blocking high pressure supplying cold air, warming should occur both
at the surface and aloft allowing initial snow to change over to
plain rain (sleet/freezing rain look unlikely). The Adirondacks and
high elevations of the Greens could continue with a rain/snow mix
overnight but all other areas should turn to plain rain Friday
night. Temperatures should stay steady if not warm a few degrees
overnight into the upper 30s to near 40 with widespread rain
ongoing. GEFS ensemble plumes show 850 moisture flux reaching +2 to
+3 standard deviation above normal overnight as a good fetch of
moisture from the Gulf of Mexico streams into the Northeast. This
means moderate to potentially heavy rainfall is possible and with
dew points remaining above freezing, the combination of heavy rain
and some snow melt could lead to flooding concerns.

We stay mild on Saturday as our region remains in the warm sector
with temperatures rising into the 30s and 40s. However, cold air
looks to quickly move into our region once the sytem's cold front
passes through Saturday afternoon/night. Temperatures should quickly
cool below freezing, allowing wrap around showers behind our
departing closed low to turn to snow overnight. Strong cold air
advection continues overnight with temperature falling into the 20s.

Snow showers could linger into Sunday, especially if our closed
upper level is slow to depart, but showers should gradually diminish
through the day. Winds could be breezy as high pressure builds
eastward from the Great Lakes. Temperatures look seasonable reaching
into the upper 20s to mid 30s.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A weak disturbance passing through will bring some spotty light
snow or flurries through the overnight. The snow is generally
not expected to reach the ground at the terminals, as the low
levels are very dry with large temp-dewpoint differences. Will
mention VCSH for a few hours at KGFL leading up to sunset, but
no restrictions are anticipated. Mid level clouds will scour
out by late this morning as the disturbance moves east of the
region, with mainly high level cirrus clouds around later in the
day.

Winds will be northerly around 3-6 kt through today.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: High Operational Impact. Definite SN.
Tuesday Night: High Operational Impact. Breezy Definite SN...FZRA...SLEET.
Wednesday: Moderate Operational Impact. Breezy Likely SHRA...SHSN.
Wednesday Night: Low Operational Impact. Breezy Slight Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHSN.
Friday: Moderate Operational Impact. Likely RA...SN.

&&

.HYDROLOGY...
Outside the threat for some light snow Sunday night fair
weather is expected into Monday night. A storm is expected to
impact the region Tuesday and Tuesday night with a widespread
moderate to significant snowfall possible. A period of mixed
precipitation including sleet and freezing rain is also possible
late in the day Tuesday and Tuesday night.

Another storm system is expected for Friday into Saturday. This
storm may contain milder air, and the possibility of widespread
moderate to heavy rain. Should this occur, the potential for
river rises, as well as renewed movement of ice and subsequent
ice jam flooding would exist, and trends will need to be watched
closely through the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Storm Watch from Tuesday morning through Wednesday
     afternoon for NYZ032-033-038>043-047>054-058>061-063-064-
     082>084.
MA...Winter Storm Watch from Tuesday morning through Wednesday
     afternoon for MAZ001-025.
VT...Winter Storm Watch from Tuesday morning through Wednesday
     afternoon for VTZ013>015.

&&

SYNOPSIS...IAA/SND
NEAR TERM...IAA/SND/KL
SHORT TERM...IAA
LONG TERM...Thompson
AVIATION...JPV
HYDROLOGY...IAA/KL
Hazardous weather outlook, Feb 10, 4:20 PM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
420 PM EST Sun Feb 10 2019

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084-
VTZ013>015-111200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
420 PM EST Sun Feb 10 2019

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for western Massachusetts, southern
Vermont and east central New York excluding Dutchess County.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Another storm system may bring widespread moderate to heavy rainfall
and mild temperatures to the region for Friday through Saturday.
Should this occur, the potential for river rises, as well as renewed
movement of ice and subsequent ice jam flooding would exist, and
trends will need to be watched closely through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ065-066-111200-
Northern Litchfield-Southern Litchfield-Western Dutchess-
Eastern Dutchess-
420 PM EST Sun Feb 10 2019

This Hazardous Weather Outlook is for Dutchess County and
northwestern Connecticut.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A storm will impact the region Tuesday into Wednesday bringing snow,
sleet and freezing rain to the area. When confidence on precipitation
types become more confidence appropriate winter weather headlines
will be issued.

Another storm system may bring widespread moderate to heavy rainfall
and mild temperatures to the region for Friday through Saturday.
Should this occur, the potential for river rises, as well as renewed
movement of ice and subsequent ice jam flooding would exist, and
trends will need to be watched closely through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:52 AM ESTWinter Storm WarningALYBerkshire57 hr
Feb 11, 3:52 AM ESTWinter Weather AdvisoryALYDutchess13 hr

Nearby

Wind Advisories in Vermont, 2019Wind Advisories in New York, 2019Wind Advisories in Massachusetts, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.